What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 20, 9:58 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 20, 9:58 AM MST, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
958 AM MST Sun Dec 20 2020
.UPDATE...
Quick update to adjust winds, pops and temperatures to current
trends. Wind highlites remain on track with very stron winds
expected across the area today. Big Timber had gusted to 79 mph as
of 835am this morning. The rest of the forecast remains on track
and the previous discussion is below. STP
&&
.DISCUSSION...
Today through Monday night...
A low pressure system will move from Alberta to the northern Great
Plains today. This pattern evolution will contribute to
strengthened mid-level winds over MT and a strengthened sea-level
pressure gradient over south central MT. These factors support
another day of strong winds over the western foothills, with
wind speeds today expected to be greater than those of yesterday.
The Livingston-Nye corridor could experience wind gusts to 80 mph
this morning. Given this forecast, we have continued the High Wind
Warning for the western foothills and expanded it eastward to
Golden Valley and northern Stillwater Counties as a few places in
that area experienced gusts of 58 mph+ yesterday. Farther east on
the plains, we think that wind gusts in the 50-55 mph range are
possible in the midday and afternoon. The low-level temperature
profile progged today should prevent the strongest winds aloft
from reaching the surface over the plains. Considerable cloud
cover also supports this temperature profile concept. Regardless
of the exact wind gust magnitude, if you are planning to travel
today with a high-profile vehicle or trailer please prepare for
strong crosswinds.
Later this afternoon, as the low pressure system moves farther
away from the region, mid-level wind speeds will begin to decrease
and surface pressures will gradually rise, which will help to
relax the sea-level pressure gradient over south central MT.
These factors will cause surface winds to begin to decrease
across the region. Wind speeds will be relatively low later tonight
and Monday.
In terms of precipitation, much of the area will be dry today and
tonight. A few light rain or snow showers are possible over the
lower elevations today, but much of the precipitation should
evaporate before reaching the ground. Snow showers are possible
over the Beartooth/Absaroka Mountains through tonight.
Accumulations there will be light.
Monday morning into Monday afternoon, a warm front will lift
northward over the region and produce light rain and snow over
south central MT. Liquid precipitation amounts will be light,
generally 0.1 inch or so. Models are showing this precipitation
in the form of a narrow band, with the greatest amounts likely
over Wheatland/Golden Valley/Musselshell/northern
Stillwater/Yellowstone/Big Horn Counties. Roads appear warm enough
that any precipitation that falls will likely melt. Still, any
surfaces that are below freezing could have a light glaze of ice
on them. Soundings also suggest a brief period of freezing rain is
possible northeast of Billings Monday morning.
Monday night will be dry and relatively mild as a ridge of high
pressure aloft moves eastward over eastern MT. A low pressure
system will also move eastward over northwestern MT/southern
Canada and contribute to appreciable southwesterly mid-level winds
and a strengthened sea-level pressure gradient over south central
MT. This pattern suggests that winds will increase over the
Livingston-Nye corridor with gusts over 50 mph likely.
High temperatures will generally be in the 40s to lower 50s today
and Monday. Low temperatures will generally be in the 20s and 30s
tonight and Monday night. RMS
Tuesday through Saturday...
A shortwave emerging from the north Pacific will bring a brief
shot of wintry weather Tuesday into Wednesday. There remains
spread in details among the models, but the recent consensus has
been to show splitting as the trof moves thru the PacNW, resulting
in a slower arrival into our cwa on Tuesday. Because of this,
updates to today's forecast include warming temps on Tuesday and
delaying the onset of precipitation...which may be in the form of
rain initially. Greatest chance of precip for our lower elevations
will be from Tuesday afternoon into the overnight hours that
night.
Gusty SW winds will linger along the foothills Tuesday morning,
with advisory level gusts possible at Livingston and Nye, and 50+
mph gusts at Fort Smith. From mid to late morning (i.e. pre-
frontal hours), conditions become favorable for a brief period of
downslope winds in the lee of the Bighorns. If a gusty SW wind
materializes at Sheridan, temps could actually approach 60
degrees just ahead of the cold front.
Mountains should see several inches of snow w/ this system, with
the Bighorns becoming favored by Tuesday night in the moist and
unstable NW flow. Greatest potential for accumulating snow at
lower elevations will be in NW flow upslope areas, especially the
higher ridges S/SE of Billings, including the Sheridan area. Looks
like a 1-3" snow in this region. Strong cold advection should
yield 35-45 mph gusts east of Billings, with 50 mph possible at
Sheridan late Tuesday afternoon thru much of Tuesday night. The
combination of snow/wind/blsn, and rapidly falling temps, will
likely result in some travel difficulties.
For Billings, believe the upper level ascent will yield at least
some visible snowflakes, and we may eke out a half inch of
accumulation if we're lucky, but downslope NW winds will limit
our snowfall greatly.
Trof will push to the southeast and be replaced by a quick
transition to building heights and klondike chinooking on
Wednesday. This should be the chilliest day of the week (mid 20s
to mid 30s), and gusty west winds will develop along the western
foothills. Strengthening ridge will dominate our weather thru
Thursday and Christmas day, which will be dry w/ above normal
temps.
If you have travel plans next weekend, be aware that there may be
an opportunity for some snow and cooler temps as Pacific
shortwaves break down the ridge.
JKL
&&
.AVIATION...
A band of light rain/snow will impact KMLS-KBHK with local MVFR
between 12-18z this morning. Mountains will be frequently obscured
in snow over the next 24 hours, courtesy of a moist Pacific flow.
Otherwise, VFR will prevail across the lower elevations.
The main impact to aviation today is wind. Look for 50-65 kt
gusts along the western foothills (KLVM, K6S0, KHWQ). East of the
foothills, gusts will increase to 30-45 kts from late morning to
early evening. Winds will decrease across the region tonight.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 053 034/047 032/047 020/035 024/044 026/044 026/041
1/N 25/O 13/W 40/B 00/B 00/B 01/E
LVM 052 038/053 034/045 016/032 020/041 024/043 024/040
2/R 34/O 15/W 40/N 00/N 00/B 11/B
HDN 054 030/047 026/050 017/036 019/046 021/045 019/042
2/O 25/S 13/W 50/B 00/B 00/B 01/E
MLS 054 029/044 027/048 015/029 016/042 023/042 020/039
4/O 11/E 12/W 30/N 00/B 00/U 00/B
4BQ 053 029/046 028/051 015/029 015/043 024/045 021/041
3/O 11/B 02/W 50/N 00/B 00/U 00/B
BHK 051 025/044 026/048 012/024 010/038 021/041 018/038
4/O 10/B 01/B 30/N 00/B 00/U 00/B
SHR 055 027/048 026/054 016/029 012/045 021/047 019/043
2/R 12/S 03/W 61/N 00/B 00/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until midnight MST tonight FOR
ZONES 34-42-63-65-66-141-172-228.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 20, 4:04 AM MST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
404 AM MST Sun Dec 20 2020
MTZ034-042-201215-
Northern Stillwater-Golden Valley-
404 AM MST Sun Dec 20 2020
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...West winds 40 to 50 mph with gusts to 70 mph expected.
* WHERE...Northern Stillwater and Golden Valley.
* WHEN...Until midnight MST tonight.
* IMPACTS...Travel could be difficult along Interstate 90 and
Highway 12 due to dangerous crosswinds.
* ADDITIONAL DETAILS...The strongest winds will occur through this
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
In the hours before
Local storm report, Dec 20, 8:57 AM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
857 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM Non-Tstm Wnd Gst 13 SSW Greycliff 45.58N 109.85W
12/20/2020 M72.00 MPH Sweet Grass MT Mesonet
&&
STPLocal storm report, Dec 20, 9:21 AM MST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
921 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM Non-Tstm Wnd Gst 2 SSW Big Timber 45.81N 109.98W
12/20/2020 M79.00 MPH Sweet Grass MT AWOS
&&
STPLocal storm report, Dec 20, 9:40 AM MST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
940 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM Non-Tstm Wnd Gst Judith Gap 46.69N 109.75W
12/20/2020 M57.00 MPH Wheatland MT Dept of Highways
0904 AM Non-Tstm Wnd Gst 3 WSW Nye 45.41N 109.87W
12/20/2020 M69.00 MPH Stillwater MT Mesonet
&&
STPLocal storm report, Dec 20, 10:17 AM MST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1017 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM Non-Tstm Wnd Gst 1 S Roscoe 45.34N 109.49W
12/20/2020 M58.00 MPH Carbon MT Dept of Highways
0916 AM Non-Tstm Wnd Gst Judith Gap 46.69N 109.75W
12/20/2020 M58.00 MPH Wheatland MT Dept of Highways
0918 AM Non-Tstm Wnd Gst 17 S Fort Smith 45.07N 107.89W
12/20/2020 M67.00 MPH Big Horn MT Mesonet
0935 AM Non-Tstm Wnd Gst 13 SSW Greycliff 45.58N 109.85W
12/20/2020 M84.00 MPH Sweet Grass MT Mesonet
0949 AM Non-Tstm Wnd Gst Judith Gap 46.69N 109.75W
12/20/2020 M60.00 MPH Wheatland MT Dept of Highways
&&
STPLocal storm report, Dec 20, 11:03 AM MST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1103 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM Non-Tstm Wnd Gst Judith Gap 46.69N 109.75W
12/20/2020 M60.00 MPH Wheatland MT Dept of Highways
1025 AM Non-Tstm Wnd Gst 2 SSW Big Timber 45.81N 109.98W
12/20/2020 M69.00 MPH Sweet Grass MT AWOS
&&
kphLocal storm report, Dec 20, 11:22 AM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1122 AM MST Sun Dec 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Snow 3 N Cooke City 45.06N 109.95W
12/20/2020 M3.0 inch Park MT Mesonet
0100 AM Snow 2 N Cooke City 45.05N 109.94W
12/20/2020 M2.0 inch Park MT Mesonet
1034 AM Non-Tstm Wnd Gst Judith Gap 46.69N 109.75W
12/20/2020 M69.00 MPH Wheatland MT Dept of Highways
1048 AM Non-Tstm Wnd Gst 4 SE Banner 44.57N 106.82W
12/20/2020 M52.00 MPH Sheridan WY Dept of Highways
&&
STP